An Interesting Methanol Poisoning: Case Report - DergiPark - eduaossano.com

An Interesting Methanol Poisoning: Case Report - DergiPark

0 downloads 19 Views 78KB Size Report
Conclusion: Methanol poisoning can be mortal if not treated properly. Physicians should consider methanol poisoning if a patient who .... metabolite, formic acid.

edicine ency M Emerg ic m e d l of Aca Journa

ports e R e s Ca

JAEMCR 2014; 5: 262-4

DOI: 10.5152/jaemcr.2014.578

gisi ları Der Sunum p Olgu ik Acil Tı em d Aka

An Interesting Methanol Poisoning: Case Report İlginç Bir Metanol Zehirlenmesi: Vaka Sunumu Ramazan Köylü1, Emine Akıncı1, Öznur Köylü2, Zerrin Defne Dündar1, Yahya Kemal Günaydın1, Nazire Belgin Akıllı1, Yaşar Sakarya3, Başar Cander1 Emergency Department, Konya Education and Research Hospital, Konya, Turkey Biochemistry Department, Konya Education and Research Hospital, Konya, Turkey Ophthalmology Department, Konya Education and Research Hospital, Konya, Turkey

1 2 3

ABSTRACT

ÖZET

Introduction: We aim to introduce an interesting and rare case that has high potential to be encountered in our country: a methanol poisoning case.

Giriş: Biz bu çalışmamızda gerçekten çok ilginç ve nadir görülen fakat özellikle ülkemizde görülme potansiyeli olabilecek bir metanol zehirlenme vakasını sunmayı amaçladık. Metanol oral, inhalasyon ve dermal yolla çok az miktarda alımlarda dahi ciddi zehirlenmeye yol açabilen oldukça toksik bir alkoldür.

Case Report: A 48-year-old male patient stated that he had been rubbing his legs with denatured alcohol during the last 3 days due to pain in both of his legs. The patient presented to the emergency unit on the 3rd day of his symptoms with abrupt vision loss. No organic pathology could explain the vision loss. Blood gas analysis showed high anion gap metabolic acidosis, and the methanol level was 38 mg/dL. The eye examination revealed 99% vision loss. Since the patient had vision loss and deep acidosis, hemodialysis was performed. The patient was treated with ethyl alcohol and fomepizole. Additionally, 1 mg/kg prednol for 1 month was added to the treatment, based on the advice of the ophthalmologist. On the 2nd month of treatment, the visual acuity in the right eye increased to 1 and to 0.4 in the left eye. Conclusion: Methanol poisoning can be mortal if not treated properly. Physicians should consider methanol poisoning if a patient who can not give a good history presents with altered consciousness and a high anion gap, and proper treatment should be started accordingly.

262

Olgu Sunumu: Bu vakada da 48 yaşında erkek hasta bacaklarında ağrı şikayeti nedeniyle son 3 gündür bacaklarını ispirto ile ovduğunu ifade ediyor. Üçüncü gün ani gelişen görme kaybı şikayetinin olması üzerine acil servise başvuran hastanın yapılan nörolojik muayenesi ve görüntüleme yöntemleri sonucu görme kaybını açıklayacak organik bir patoloji saptanmadı. Yapılan kan gazı tetkiklerinde yüksek anyon gaplı metabolik asidoz mevcuttu ve kan metanol düzeyi 38 mg/dL olarak ölçüldü. Yapılan göz muayenesinde %99’luk görme kaybı tespit edildi. Derin asidoz ve görme şikayetlerinin olması üzerine eliminasyon amacıyla hemodiyaliz uygulandı. Ayrıca antidot olarak uygulanan etil alkol ve fomepizol tedavisi başlandı.Bunlara ek olarak göz konsültanının önerileriyle 1 mg/kg dozunda, 1 ay süreyle prednol tedavisi de eklendi. Tedavi ile 2.ayın sonunda görme keskinliği sağ göz için 1, sol göz için 0.4’e yükselmiştir. Sonuç: Metanol zehirlenmesi uygun şekilde tedavi edilmediği zaman ölümcül olabilen bir zehirlenme türüdür. Acil hekimleri iyi anamnez alınamayan, bilinç değişikliği olan, artmış anyon açığı olan hastalarda metanol zehirlenmesi olasılığını düşünmeli ve uygun tedaviye başlamalıdır.

Keywords: Methanol, poisoning, acidosis

Anahtar Kelimeler: Metonal, zehirlenme, asidoz

Received: 01.08.2014

Geliş Tarihi: 01.08.2014

Accepted: 13.10.2014

Kabul Tarihi: 13.10.2014

This case report was presented as an oral presentation in 9. National Emergency Medicine Congress on May 23-26 2013, in Antalya, Turkey. Address for Correspondence/Yazışma Adresi: Ramazan Köylü, Emergency Department, Konya Education and Research Hospital, Konya, Turkey. Phone: +90 505 920 20 35 E-mail: [email protected] ©Copyright 2014 by Emergency Physicians Association of Turkey - Available online at www.jaemcr.com ©Telif Hakkı 2014 Acil Tıp Uzmanları Derneği - Makale metnine www.jaemcr.com web sayfasından ulaşılabilir.

JAEMCR 2014; 5: 262-4

Introduction Methanol is a colorless, odorless, and bitter alcohol that is found in various solvents, paint-dissolving liquids, varnish, antifreeze, cologne, and denatured alcohol (1). Methanol is a toxic alcohol that can cause serious poisoning, even when taken in low doses orally, by inhalation or dermally (2). Generally, cases of methanol poisoning are due to accidental or conscious oral intake. However, since the absorption of methanol through the dermal or respiratory route is high, poisoning cases may also be caused by methanol being applied dermally or through inhalation. People rub their bodies with denatured alcohol or vacuum therapy to relieve muscle aches and for fever. During the application of these methods, methanol can be absorbed through the skin and can reach toxic levels in the blood. In this study, we aim to introduce a rare case, which has high potential to be encountered in our country: a methanol poisoning case.

Case Report In this case, a 48-year-old male patient stated that he had been rubbing his legs with denatured alcohol during the last 3 days due to pain in both legs. The patient presented to the emergency unit on the 3rd day of his symptoms with abrupt vision loss. After a detailed neurological examination and imaging studies, no organic pathology was found to explain the vision loss. After high anion gap metabolic acidosis was found in his blood gas analysis, a more thorough history was taken, and it was discovered that the patient had been rubbing his legs with denatured alcohol for the last 3 days. The patient was thought to have methanol poisoning, and he was admitted to the toxicology intensive care unit for further investigation and treatment. A loading dose of 10 ml/kg of 10% ethyl alcohol was administered intravenously, and a maintenance dose of 1.5 mL/kg/hr was started. Additionally, after a 15-mg/kg loading dose of fomepizole, a maintenance dose of 10 mg/kg was applied every 12 hours. NaHCO3, at a dose of 1 Eq/kg, was given to correct the deep acidosis found in the blood gas analysis. During the eye examination, the visual acuity at 1 meter was at the level of finger counting. This translated into approximately 99% vision loss. The patient, having a blood methanol level of 38 mg/ kg, had hemodialysis due to acidosis and visual loss. Apart from the administration of ethyl alcohol and fomepizole, as antidotes of methanol, 1 mg/kg prednol for 1 month was added to the treatment, based on the advice of the ophthalmology consultant. On the 2nd month of treatment, the visual acuity in the right eye increased to 1 and to 0.4 in the left eye.

Discussion Patients with methanol poisoning present to the emergency unit with various complaints. Apart from nonspecific symptoms, such as abdominal pain, nausea, and vomiting, severe symptoms, such

Köylü et al.

Methanol Poisoning

as central nervous system suppression, decrease in visual acuity, and total visual loss, can also be seen in these patients. High anion gap metabolic acidosis can be detected in these patients. Visual problems can be encountered in half of the patients with methanol poisoning. Visual problems can manifest as blurred vision, snowdrop appearance, narrowing of the visual field, hyperemia, paleness of the optic disc, atrophy, venous distention, pupil edema, and blindness (3). The clinical outcome correlates more with the severity of acidosis rather than the concentration of methanol (4). The treatment of methanol poisoning consists of decontamination, supportive treatment, and administration of antidote. Gastric lavage should be done to patients applying within the first hour after oral intake. Gastric irrigation was not performed in this patient, since the methanol poisoning was caused by dermal absorption. Since methanol does not bind very well to activated coal, in cases of poisoning due to oral intake, administration of activated coal is not suggested. Ethyl alcohol and fomepizole (4-methylpyrazole: specific alcohol dehydrogenase antagonist) can be used as antidotes when indicated. Fomepizole, a competitive inhibitor of alcohol dehydrogenase, inhibits the conversion of methanol to its major metabolite, formic acid. Antidote treatment is indicated in cases when the methanol plasma concentration is >20 mg/dL or if the history indicates intake of methanol in toxic doses and an osmolar gap >10 mOsm/kg H2O and arterial blood ph